Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 7, 2021Deer Lodge County, Granite County, Powell County, Montana

NWS Missoula, MT issued this special weather statement at Jul 7, 2021, 2:18 PM MDT for Deer Lodge County, Granite County, Powell County, Montana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 2:18 PM MDT (20:18 UTC)
Expired
Jul 7, 2021, 3:00 PM MDT
In force
42 min
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:51 PM MDTTSTM WND GST 444 Nnw Opportunity, MTBOWMAN AIRFIELD K3U3.
Jul 7, 3:09 PM MDTTSTM WND GST 545 Sse Finn, MTMESONET STATION MTAVN 5.2 SE FINN (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS85 KMSO 072018
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
218 PM MDT Wed Jul 7 2021
 
MTZ006-007-043-072100-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
218 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...DEER
LODGE...SOUTHEASTERN RAVALLI...GRANITE...NORTHERN SILVER BOW AND
POWELL COUNTIES UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northwest of Drummond to 20 miles
north of Wisdom. Movement was east at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Deer Lodge, Drummond, Anaconda, Philipsburg, Ovando, Galen, Warm
Springs, Garrison, West Valley, Nimrod, Finn, Jens, Brock Creek,
Bearmouth, Racetrack, Garnet, Helmville, Opportunity, Greenough and
Georgetown.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4591 11348 4594 11350 4592 11353 4700 11354
      4718 11293 4718 11280 4683 11280 4683 11259
      4624 11258 4624 11260 4618 11258
TIME...MOT...LOC 2018Z 257DEG 41KT 4681 11342 4591 11344 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:10 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
210 PM MDT Wed Jul 7 2021

.DISCUSSION...An upper level disturbance centered over Central
Washington has initiated a line of showers and thunderstorms which
extends from Central Idaho northward to the Canadian border. There
are two decidedly different environments at play this afternoon.
North of Missoula there is little instability, despite there being
abundant wind shear. Thus the storms are much weaker with
lightning, brief heavy rain, and winds gusting to 40 mph expected.

Farther south (south of a line from Missoula to Helena) the
storms are moving into a an environment possessing much better
instability and decent wind shear profiles. Surface dew point
depressions throughout SW Montana, a factor used to determine
potential for strong wind gusts, are greater than 50 degrees and
approaching 60 degrees in some places. While an organized,
widespread severe weather threat is not expected; localized storms
could flirt with severe thresholds with the primary threat being
wind gusts in excess of 50 mph. Brief heavy rain along with
frequent lightning can be expected into the evening hours.

A secondary, albeit much weaker disturbance will propagate across
the Northern Rockies on Thursday. Minimal shower activity is
expected as this feature passes, though temperatures will be
cooler overall (especially as compared with recent weeks). High
pressure quickly builds over the weekend sending temperatures well
above normal yet again. Next week models are still showing high
pressure being the dominant feature across the west, so
temperatures are expected to remain quite hot and above normal.
Some models would suggest another set of features passing overhead
early next week which could present chances for convection.
However, this is met with very low forecast confidence at this
time with a dry and breezy forecast remaining more likely. Even
farther into the extended, beyond the middle of next week, models
are showing a trend for lowering heights over the western United
States. This appears to be basically the overall upper level
pattern returning to a more climatological state for summer (i.e.
high pressure near the 4-Corners & a low pressure trough off the
Pacific Coast).

&&

.AVIATION...A line of strong thunderstorms are currently
propagating east across West Central Montana. The threat for wind
gusts over 50-knot winds will be between Lost Trail Pass through
Georgetown Lake, Anaconda, Deer Lodge, and Butte south through
Dillon until around 08/0000z. Storms may linger along the Divide
into the evening, but drier air will quickly put an end to storms
in most places after 08/0000z. Some showers are possible on
Thursday, but with little impact to aviation expected.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Jul 7, 1:19 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Missoula MT
119 PM MDT Wed Jul 7 2021

IDZ009-010-071945-
Eastern Lemhi County ID-Western Lemhi County ID-
119 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 145 PM
MDT...

At 119 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles southwest of Salmon to near Leadore.
Movement was northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Salmon, Lemhi, Leadore, Tendoy, Williams Lake and Baker.

LAT...LON 4493 11433 4529 11404 4505 11345 4496 11344
      4495 11350 4487 11345 4484 11342 4484 11338
      4482 11335 4479 11335 4482 11324 4478 11314
      4475 11313 4454 11335
TIME...MOT...LOC 1919Z 210DEG 36KT 4487 11412 4461 11342
Local storm report, Jul 7, 1:58 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
158 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 NNE WILLIAMS LAKE     45.08N 113.92W
07/07/2021  M51 MPH          LEMHI              ID   PUBLIC

            ELEVATION 4,331 FT.

&&
Local storm report, Jul 7, 2:07 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
207 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 NNE WILLIAMS LAKE     45.08N 113.92W
07/07/2021  M51 MPH          LEMHI              ID   PUBLIC

            ELEVATION 4,331 FT.

&&
Local storm report, Jul 7, 2:10 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
210 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     11 N ELLIS              44.85N 114.03W
07/07/2021  M48 MPH          LEMHI              ID   MESONET

            MESONET STATION EZRI1 EZRA CREEK.

&&
Local storm report, Jul 7, 2:14 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
214 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     1 W SALMON              45.17N 113.91W
07/07/2021  M53 MPH          LEMHI              ID   MESONET

            MESONET STATION FW1222 SALMON.

&&
Special weather statement, Jul 7, 2:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
218 PM MDT Wed Jul 7 2021

MTZ006-007-043-072100-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
218 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...DEER
LODGE...SOUTHEASTERN RAVALLI...GRANITE...NORTHERN SILVER BOW AND
POWELL COUNTIES UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northwest of Drummond to 20 miles
north of Wisdom. Movement was east at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Deer Lodge, Drummond, Anaconda, Philipsburg, Ovando, Galen, Warm
Springs, Garrison, West Valley, Nimrod, Finn, Jens, Brock Creek,
Bearmouth, Racetrack, Garnet, Helmville, Opportunity, Greenough and
Georgetown.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4591 11348 4594 11350 4592 11353 4700 11354
      4718 11293 4718 11280 4683 11280 4683 11259
      4624 11258 4624 11260 4618 11258
TIME...MOT...LOC 2018Z 257DEG 41KT 4681 11342 4591 11344

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:33 AM MDTSpecial Weather StatementMSOMineral42 min
Jul 7, 8:42 AM MDTSpecial Weather StatementMSO48 min
Jul 7, 12:56 PM MDTSpecial Weather StatementMSORavalli49 min
Jul 7, 2:45 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell, Silver Bow30 min
Jul 7, 1:19 PM MDTSpecial Weather StatementMSOLemhi26 min
Jul 7, 1:30 PM MDTSevere Thunderstorm WarningMSOLemhi30 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.